Alert archive / Nevada / Special Weather Statements in 2017
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 8, 2017, 8:49 PM PDT for 4 counties in Nevada; Lassen County, California. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2017, 8:49 PM PDT (03:49 UTC)
- Expired
- Aug 8, 2017, 10:45 PM PDT
- In force
- 116 min
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Churchill County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 95 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 3.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 3011 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
495
WWUS85 KREV 090349
SPSREV
Special Weather Statement
National Weather Service Reno NV
849 PM PDT TUE AUG 8 2017
CAZ070-071-NVZ001-003>005-090545-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
849 PM PDT TUE AUG 8 2017
...ISOLATED TO WIDELY SCATTERED STORMS WILL CONTINUE THROUGH THE
EVENING...
Isolated to widely scattered thunderstorms will continue developing
and lifting north at around 15 mph across northeast California and
much of western Nevada through the evening hours.
The strongest storms could produce hail up to one half in diameter
and gusty outflow winds of 40 to 45 mph. Most of the storms will
have only little rainfall late this evening and overnight, but the
strongest storms could produce brief moderate to heavy rain over a
small area.
The lack of rain in many of the storms, combined with increasing
amounts of lightning, could result in new fire starts across western
Nevada and far northeast California.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional deadly lightning is occurring with these storms. Move
indoors if possible. Stay away from windows and avoid using landline
telephones unless it is an emergency.
&&
LAT...LON 4181 11932 4096 11933 4096 11879 4085 11878
4086 11809 4056 11772 3904 11800 3900 11819
3892 11819 3878 11804 3869 11806 3910 11940
4000 11997 4108 12099 4119 12092 4119 12005
4163 12023 4188 12019 4197 12009 4200 11956
TIME...MOT...LOC 0343Z 182DEG 25KT 3935 11870
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:59 PM PDT, 5 hours 50 minutes earlier.
Area forecast discussion, Aug 8, 2:59 PM PDT, 5 hours 50 minutes before
Area Forecast Discussion National Weather Service Reno NV 259 PM PDT Tue Aug 8 2017 .SYNOPSIS... Low pressure stalled over northern California will produce isolated to scattered thunderstorms through Thursday. Storms could bring heavy rainfall with a few severe thunderstorms possible. Thunderstorm chances will diminish late week with dry conditions for the weekend. Temperatures will remain near or slightly below average through the week. && .SHORT TERM... Modest cumulus buildups have developed over areas of higher terrain this afternoon; however, thunderstorms have been fairly slow to get going today as we await better focus in the form of westerly wind convergence in the northern Sierra. This is starting to occur based on SSW to SW winds on the west slopes of the northern Sierra, so deep convection should begin to initiate across northeast California in the next couple hours. Storms today are expected to feature similar traits to yesterday with wind gusts up to 30-40 mph, brief heavy rain, and a few lightning strikes possible from any storms. A few stronger storms cannot be ruled out due to unpredictable boundary interactions, with heavier more persistent rainfall and hail to 1/2" in diameter possible. As far as flash flooding today, with limited coverage of thunderstorms overall the main threat is expected to be restricted to burn scars in steep terrain such as the Farad (I-80 near NV/CA line) and Tule Peak/Long Valley Fire (west of Pyramid Lake) areas. With only localized concern for flash flooding, will cancel watch with the package. After daytime convection dies out, a residual threat for isolated thunderstorms exists late tonight and Wednesday morning, mainly north of I-80, as some divergence aloft and a weak jet streak move over northwest NV and northeast CA. Wednesday afternoon and evening, the potential for strong to severe thunderstorms is expected to increase as the upper low near the coast begins to eject into northern California. The approaching low will bring strengthening wind shear (both speed and directional) in the storm-bearing layer which, when combined with afternoon zephyr convergence, will increase the risk for organized, longer-lived thunderstorms. The strongest storms could contain hail to an inch or so in diameter, very heavy rain, and wind gusts over 50 mph (especially in western and west-central NV). Late Wednesday night and Thursday morning, the upper low moves into northern CA in a negative-tilt fashion per current simulations. Good divergence aloft will provide the environment for isolated to scattered showers with some embedded thunderstorms, mainly north of I-80. For Thursday afternoon, the negative-tilt upper low will provide the focus for more thunderstorms along with a continued threat for severe thunderstorms. With the low over northern CA, a dry slot could invade areas south of Highway 50 and near the Sierra crest from Tahoe south by late afternoon Thursday... bringing the best potential for thunderstorms over northeast CA and northwest NV. Precipitation chances may need to be increased in those areas given the fairly stout forcing. On Friday, drier and more stable flow finally invades northeast CA and western NV in the wake of Thursday's low. With this in mind, I have removed all thunderstorms on Friday. -Snyder .LONG TERM...Saturday through Tuesday... Over the weekend, dry and more stable southwest flow is expected to remain over the region with high temperatures near or slightly above average (80s Sierra valleys, 90s lower valleys). Early next week, a trough is shown to break off of a northeast Pacific low and drop south along the West Coast. While there are varying solutions, at this time it looks like the trough will keep highs at least near average (GFS)...but possibly below average (ECMWF with highs in the upper 70s to upper 80s for lower valleys). -Snyder && .AVIATION... Isolated to scattered thunderstorms are expected today and Wednesday. Threats will be gusts to 30-40 kts and localized heavy rain (decreasing terrain visibility). Storms on Wednesday are expected to be stronger with an increased threat for large hail (to around 1 to 1.25" in diameter) and damaging outflow winds over 50 kts. A few overnight thunderstorms are possible, generally north of I-80, tonight and again Wednesday night. Local, sudden gusts to 30 kts and isolated lightning strikes could accompany storms. Thursday will see one more round of strong to possibly severe thunderstorms, but they will generally be from I-80 northward. It is finally expected to be dry all areas Friday and over the weekend as drier, more stable southwest flow aloft ensues. -Snyder && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 8, 5:30 PM PDT, 3 hours 19 minutes before
Special Weather Statement National Weather Service Reno NV 530 PM PDT TUE AUG 8 2017 CAZ071-090115- Lassen-Eastern Plumas-Eastern Sierra Counties CA- 530 PM PDT TUE AUG 8 2017 ...GUSTY OUTFLOW WINDS MAY AFFECT FRENCHMAN LAKE THROUGH 630 PM... At 528 PM PDT, Doppler radar was tracking a rapidly developing thunderstorm near Frenchman Lake, or 8 miles northeast of Beckwourth, moving northeast at 10 mph. Half inch hail and gusty outflow winds in excess of 40 mph will be possible with this storm. The storm could also produce brief periods of moderate rain. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Frenchman Lake, get out of the water and move indoors or inside a vehicle now. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger to boaters. Gusty winds will cause a rapid increase in wave heights which may capsize small boats. && LAT...LON 3987 12028 3992 12037 4010 12030 3998 12009 TIME...MOT...LOC 0028Z 208DEG 8KT 3992 12029
Special weather statement, Aug 8, 8:49 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
849 PM PDT TUE AUG 8 2017
CAZ070-071-NVZ001-003>005-090545-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
849 PM PDT TUE AUG 8 2017
...ISOLATED TO WIDELY SCATTERED STORMS WILL CONTINUE THROUGH THE
EVENING...
Isolated to widely scattered thunderstorms will continue developing
and lifting north at around 15 mph across northeast California and
much of western Nevada through the evening hours.
The strongest storms could produce hail up to one half in diameter
and gusty outflow winds of 40 to 45 mph. Most of the storms will
have only little rainfall late this evening and overnight, but the
strongest storms could produce brief moderate to heavy rain over a
small area.
The lack of rain in many of the storms, combined with increasing
amounts of lightning, could result in new fire starts across western
Nevada and far northeast California.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional deadly lightning is occurring with these storms. Move
indoors if possible. Stay away from windows and avoid using landline
telephones unless it is an emergency.
&&
LAT...LON 4181 11932 4096 11933 4096 11879 4085 11878
4086 11809 4056 11772 3904 11800 3900 11819
3892 11819 3878 11804 3869 11806 3910 11940
4000 11997 4108 12099 4119 12092 4119 12005
4163 12023 4188 12019 4197 12009 4200 11956
TIME...MOT...LOC 0343Z 182DEG 25KT 3935 11870The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:37 PM PDT | Special Weather Statement | REV | Pershing | 38 min |
| Aug 9, 2:33 AM PDT | Special Weather Statement | REV | 42 min | |
| Aug 9, 3:14 AM PDT | Flash Flood Watch | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 19 hr |
| Aug 9, 2:48 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Pershing, Storey, Washoe | 57 min |
| Aug 9, 3:20 PM PDT | Areal Flood Advisory | REV | Washoe | 115 min |
| Aug 9, 3:34 PM PDT | Flash Flood Warning | REV | Douglas | 3 hr |
| Aug 9, 4:04 PM PDT | Areal Flood Advisory | REV | Douglas, Lyon | 3 hr |
| Aug 9, 4:06 PM PDT | Areal Flood Advisory | REV | Storey, Washoe | 114 min |
| Aug 9, 4:10 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 65 min |
| Aug 8, 5:30 PM PDT | Special Weather Statement | REV | Plumas | 45 min |
| Aug 8, 6:15 PM PDT | Flash Flood Warning | REV | Plumas | 3 hr |
| Aug 9, 2:33 PM PDT | Areal Flood Advisory | REV | Sierra | 3 hr |
Nearby
Special Weather Statements in Nevada, 2017Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.